Hail, Buffalo
- When
- May 11, 9:54 AM CST
- Where
- Buffalo County, 1.47 mi SSE of Alma
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.300, -91.910
Quarter sized hail was reported just south of Alma.
A line of storms moved across portions of western Wisconsin during the morning of May 11th. A few of these produced hail and the largest reported was quarter sized near Alma (Buffalo County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A line of storms moved across portions of western Wisconsin during the morning of May 11th. A few of these produced hail and the largest reported was quarter sized near Alma (Buffalo County). A second round of storms in the evening also produced quarter size hail that fell in Nelson (Buffalo County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 11, 5:49 AM CST, 4 hours 5 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 649 AM CDT Wed May 11 2022 .DISCUSSION...(Today through Tuesday) Issued at 245 AM CDT Wed May 11 2022 Key Messages: - Persistent strong/severe storm chances today-Friday - Very Warm Thu - Records? Cooling (seasonable) for next week * TODAY STORM CHANCES: mostly west, north later in the day This morning, interaction of low level moisture return/jet just pushing north of quasi-stationary front, along with potential for weak bit of shortwave energy aloft, will trigger a few showers/storms over southern MN/northern IA, lifting north/northeast through the morning. A variety of potential outcomes via the meso/CAMS models, although most favor at least a smattering of convection. For the afternoon, juicy atmosphere with very fat CAPE profiles (MUCAPEs of 4000+ J/kg). Capping inversion still in place, although not quite as stout as the last few days. Daytime warming might not be enough to break - but any weak forcing could be. Some of the meso models show a weak area of sfc convergence (stationary front) across southwest WI which could act as a focus for convection. In addition, if some morning storms are realized, any left over outflow could serve a similar purpose. Models aren't overly enthusiastic with the chances, but if initiation does occur, the instability would fire them quickly. Not a lot of wind shear in this area to help organize development, but couldn't rule out a few pulsy stronger storms (isold severe?) with some hail risk. Stronger upper level shortwave trough/MCV progged to lift northeast out of the TX panhandle today, moving across western IA/MN this evening and then over northern WI overnight. At the sfc, stationary front currently resting from southwest IA into northeast WI, will make some progress north, edging into central MN and northern WI later this evening. The shortwave will ride across the sfc boundary, interacting with favorable moisture transport/low level jet across MN this evening. Showers/storms should blossom, moving north/northeast through the night time hours. The convection will ride along the CAPE axis and have favorable deep layer shear aiding storm development. Some strong/severe storms appear likely. Current setup could hold the higher threat just west/north of the local forecast area, but could skirt across parts of SE MN into north- central WI. * WARM THU...but cooling for the new week Very persistent signal in the models for a steamy Thu with a warm front to the north and 850 mb temps slated to climb 20+ C (925mb 25+). NAEFS/ECMWF 850 mb anomalies still hovering close to +2.5 (no change there from almost a week ago). Highs should top out in the upper 80s to lower 90s with morning lows close to 70 for some. A few records are possible, both for highs and record warm lows. In addition...with dewpoints in the mid 60s, heat indices will climb into the low to mid 90s. Air conditioning will be needed. The heat doesn't last long as cooler, more seasonable (and less humid) air moves in post the late Thu/Friday cold frontal passage. With progressive flow a loft with ridge-trough, ridge-trough coupling tracking steadily trough, some fluctuations up/down in temps are expected. Also, EC ensemble members showing a wide spread in potential outcomes when it comes to temps past next Tue...although trends generally center around the mid May normals. * THU NIGHT/FRI STORM CHANCES: strong/severe risk continues A line of strong/severe storms will be marching east across the northern plains into western portions of MN/IA by Thu evening. CAPE will be on the decrease as the line nears the local area, but the GFS/NAM still pointing to a 2000+ J/kg of MUCAPE running north-south across western WI by 06z Fri. Deeper shear will lie farther to the west while BUFKIT soundings point to an increasing low level inversion - likely making storms elevated if current progged pace holds true. Hail potential would still be there, but wind risk would become more limited. Cold front (helping to drive the line of storms) set to extend from northwest WI into central IA by Fri afternoon while its parent upper level shortwave trough lifts into southern Canada. Convergence along the front weakens as the flow/pressure gradient gets baggy. Warm/moist/unstable airmass persists ahead of the front and bufkit soundings suggest low level capping inversion could/should be overcome by late afternoon. Expectation is for storms to rapidly develop along the front, fueled by 2500-3500 J/kg SBCAPE. Strongest deep layer shear continues to hold farther west into the cooler air, but potential for 30+ kts in the 0-6km layer and 20+ kts in the 0- 3km...helping with storm organization. Low level shear is meager at best. Strong/severe storms would be likely in this setup and could produce hail rather quickly. Some wind risk too - until sfc layer starts to stabilize with loss of daytime heating. Locally, the strong/severe threat lies from northeast IA into central WI, from late afternoon into early evening. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 642 AM CDT Wed May 11 2022 Mid and high clouds from the convection over south-central Minnesota kept the MVFR clouds from developing at the TAF sites early this morning. Still some MVFR fog at KLSE, but this should dissipate by 11.14z. We will have to watch a MCV that will be lifting into southern Minnesota. At this time, it looks like it will stay just northwest of KRST this evening. Another concern for tonight is that a few CAM models suggest that a line of showers and storms will develop on the edge of cold pool to our north and northwest and this could drop far enough south to impact the TAFS. At this time, confidence was not high enough to include them in the TAFs && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && DISCUSSION...Rieck AVIATION...Boyne
Hazardous Weather Outlook National Weather Service La Crosse WI 459 AM CDT Wed May 11 2022 IAZ010-011-029-030-MNZ096-WIZ017-029-033-034-041>044-053>055-061- 121000- Winneshiek-Allamakee-Fayette-Clayton-Houston-Taylor-Clark- Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-Crawford- Richland-Grant- 459 AM CDT Wed May 11 2022 This Hazardous Weather Outlook is for portions of northeast Iowa...southeast Minnesota...and southwest into central Wisconsin. .DAY ONE...Today and Tonight An isolated storm is possible. Organized severe weather is not expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered storms are possible late Thursday night. A few could be strong with a hail threat. More storms are possible Friday afternoon into the evening. A few could be strong to severe with a hail and wind threat. .SPOTTER INFORMATION STATEMENT... A few spotter groups may be needed over the next few days. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ008-009-018-019-MNZ079-086>088-094-095-WIZ032-121000- Mitchell-Howard-Floyd-Chickasaw-Wabasha-Dodge-Olmsted-Winona- Mower-Fillmore-Buffalo- 459 AM CDT Wed May 11 2022 This Hazardous Weather Outlook is for portions of northeast Iowa...southeast Minnesota and western Wisconsin .DAY ONE...Today and Tonight Scattered storms are possible. A few could become strong, potentially severe this evening. Threats include hail and wind. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A line of strong to severe storms will approach the area from the west late Thursday evening, weakening as they near the Mississippi River. The main threats will be large hail and damaging winds. More storms are possible Friday afternoon into the evening. A few could be strong, possibly severe, with a hail and wind threat. .SPOTTER INFORMATION STATEMENT... A few spotter groups may be needed over the next few days. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Rieck
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1008 AM CDT WED MAY 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0941 AM HAIL 1 W POTSDAM 44.16N 92.37W
05/11/2022 E1.75 INCH OLMSTED MN FIRE DEPT/RESCUE
0943 AM HAIL 3 ENE POTSDAM 44.18N 92.29W
05/11/2022 E1.75 INCH WABASHA MN PUBLIC
&&
DAN.BAUMGARDTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1011 AM CDT WED MAY 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1006 AM HAIL 4 NNE PLAINVIEW 44.22N 92.14W
05/11/2022 E1.75 INCH WABASHA MN PUBLIC
&&
DAN.BAUMGARDTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1015 AM CDT WED MAY 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0943 AM HAIL 2 NE POTSDAM 44.19N 92.32W
05/11/2022 E1.75 INCH OLMSTED MN PUBLIC
PICTURE VIA SOCIAL MEDIA
&&
DAN.BAUMGARDTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1022 AM CDT WED MAY 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1019 AM HAIL 4 NNE PLAINVIEW 44.22N 92.14W
05/11/2022 M2.50 INCH WABASHA MN TRAINED SPOTTER
HAIL STARTED 15 MINUTES AGO AND NOW A FEW TENNIS BALL
SIZED STONES
&&
DAN.BAUMGARDTSpecial Weather Statement
National Weather Service La Crosse WI
1030 AM CDT Wed May 11 2022
MNZ086-087-111630-
Olmsted MN-Dodge MN-
1030 AM CDT Wed May 11 2022
...A strong thunderstorm will impact portions of northwestern Olmsted
and northeastern Dodge Counties through 1130 AM CDT...
At 1030 AM CDT, Doppler radar was tracking a strong thunderstorm over
Kasson, or over Mantorville, moving east at 15 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Mantorville and Kasson around 1035 AM CDT.
Byron around 1055 AM CDT.
Rochester around 1120 AM CDT.
Other locations impacted by this storm include Danesville, Highway 57
And 570th Street, Salem Corners, Highway 52 And County 14, Hidden
Meadows R V Park, Wasioja, Kings Park, Douglas, Oxbow Park and Berne.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4419 9282 4420 9257 4419 9257 4419 9243
4410 9244 4399 9246 4397 9288
TIME...MOT...LOC 1530Z 264DEG 14KT 4403 9278
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
CZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1050 AM CDT WED MAY 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1036 AM HAIL KASSON 44.03N 92.75W
05/11/2022 E1.00 INCH DODGE MN PUBLIC
VIDEO SEEN TO CONFIRM.
&&
DAN.BAUMGARDTThe La Crosse radar (KARX), 78 km away, was scanning. The volume nearest the first event began at 15:54 UTC.
2 hail. Local standard time, as filed.
Quarter sized hail was reported just south of Alma.
Quarter sized hail fell in Nelson.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2022Every state in 2022This day in weather historyWarnings in Wisconsin, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1026609, 1033185.